Alert archive / Alabama / Flash Flood Warnings in 2022

Flash Flood Warning 47, NWS Birmingham, AL

September 4, 2022Cherokee County, Alabama

NWS Birmingham, AL issued this flash flood warning at Sep 4, 2022, 1:25 PM CDT for Cherokee County, Alabama. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2022, 1:25 PM CDT (18:25 UTC)
Expired
Sep 4, 2022, 6:08 PM CDT
In force
5 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Cherokee County, AL

The radar

The Northeast Alabama radar (KHTX), 71 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2022-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 868 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2022-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
868 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
536 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

922 
WGUS54 KBMX 041825
FFWBMX
ALC019-042315-
/O.NEW.KBMX.FF.W.0047.220904T1825Z-220904T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
125 PM CDT Sun Sep 4 2022

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Northern Cherokee County in northeastern Alabama...

* Until 615 PM CDT.

* At 125 PM CDT, Doppler radar and automated rain gauges indicated 
  heavy rain falling across the warned area. Between 6 and 8 inches 
  of rain have fallen. Additional periods of rain, some heavy, are 
  expected over the coming hours. Flash flooding is already 
  occurring.

  HAZARD...Life threatening flash flooding. Heavy rain producing
           flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses. At
           1:20 PM, the Cherokee Emergency Management Agency
           reported a bridge was at risk of washing out due along
           County Road 828 due to elevated creek levels.
           Additional flooding is likely occurring, especially
           across the northern portions of Cherokee County.

* Some locations that will experience flash flooding include...
  Little River Canyon National Preserve, Blanche, Chesterfield, New 
  Moon and Broomtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3449 8556 3450 8556 3450 8555 3451 8553
      3452 8552 3453 8552 3452 8551 3436 8548
      3436 8565 3437 8563 3438 8563 3439 8562
      3440 8561 3442 8560 3443 8558 3447 8558
      3447 8557 3449 8557

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

89^GSatterwhite
2 follow-up statements
936 
WGUS74 KBMX 041909
FFSBMX

Flash Flood Statement
National Weather Service Birmingham AL
209 PM CDT Sun Sep 4 2022

ALC019-042315-
/O.CON.KBMX.FF.W.0047.000000T0000Z-220904T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee AL-
209 PM CDT Sun Sep 4 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM CDT THIS 
EVENING FOR NORTHERN CHEROKEE COUNTY...

At 209 PM CDT, Doppler radar and automated rain gauges indicated 
heavy rain falling across the warned area. Between 6 and 8 inches of 
rain have fallen. Additional periods of rain, some heavy, are 
expected over the coming hours. Flash flooding is already occurring.

HAZARD...Life threatening flash flooding. Heavy rain producing
         flash flooding.

SOURCE...Radar and automated gauges.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses. At 1:20
         PM, the Cherokee Emergency Management Agency reported a
         bridge was at risk of washing out along County Road 828
         due to elevated creek levels. Additional flooding is
         likely occurring, especially across the northern
         portions of Cherokee County.

Some locations that will experience flash flooding include...
  Little River Canyon National Preserve, Blanche, Chesterfield, New 
  Moon and Broomtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3449 8556 3450 8556 3450 8555 3451 8553
      3452 8552 3453 8552 3452 8551 3436 8548
      3436 8565 3437 8563 3438 8563 3440 8561
      3442 8560 3443 8558 3447 8558 3447 8557
      3449 8557

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

89^GSatterwhite
526 
WGUS74 KBMX 042308
FFSBMX

Flash Flood Statement
National Weather Service Birmingham AL
608 PM CDT Sun Sep 4 2022

ALC019-042318-
/O.CAN.KBMX.FF.W.0047.000000T0000Z-220904T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee AL-
608 PM CDT Sun Sep 4 2022

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN CHEROKEE COUNTY...

Flood waters are receding. Flash flooding is no longer expected to 
pose a threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 700 PM CDT Monday for a 
portion of central Alabama.

LAT...LON 3449 8556 3450 8556 3450 8555 3451 8553
      3452 8552 3453 8552 3452 8551 3436 8548
      3436 8565 3437 8563 3438 8563 3440 8561
      3442 8560 3443 8558 3447 8558 3447 8557
      3449 8557

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 1:04 PM CDT, 21 minutes earlier.

Area forecast discussion, Sep 4, 1:04 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
104 PM CDT Sun Sep 4 2022

.UPDATE...
Midday Update and 18Z Aviation.

&&

.SHORT TERM...
/Updated at 104 PM CDT Sun Sep 04 2022/

Through Monday.

Little change in the overall pattern today with mid level ridging
persisting over Utah while a mid level trough extends from over
Wisconsin southwest to over Southwest Missouri. A weak stationary
front was analyzed from along the Red River in Northern Texas east
into the Mid South Region and further east across the Tennessee
Valley Region into Central Georgia. To our northwest, a cold front
was analyzed from low pressure in Southwest Missouri northeast
into Maine.

High moisture content through much of the atmospheric column, as
measured by the BMX 04/12z sounding along with multichannel
satellite imagery, persists across the area. The presence of lower
heights aloft to the northwest with low-level winds from the
southeast will contribute to continued destabilization with
sufficient lapse rates to support at least scattered showers with
some thunderstorms. The quality and breadth of moisture content
will continue to support tropical downpours with heavy rainfall
posing a risk for localized flooding. This risk is most pronounced
across portions of our northeast counties, where rainfall amounts
by radar already have exceeded 4 inches in some spots. Continued
chances for rain will only increase the concern for water rises
along area creeks, streams and waterways along with ponding of
water across roads and property in low-lying and poor drainage
locations.

Today.

Expect mostly cloudy skies today with scattered to numerous
showers with some thunderstorms today. Winds will be from the
southeast at 4-8 mph. Highs will range from the lower 80s
northeast to the mid 80s south and west.

Tonight.

Showers will linger through the evening hours with decreasing
thunderstorm potential shortly after sunset. Shower activity will
wane but we may see some isolated activity persist overnight.
Winds will be light and variable. Lows will range from around 70
north and northeast to readings in the lower 70s south and
southwest.

Monday.

Mid level troughing will persist to our northwest as a cutoff low
develops over the Arklatex region on Monday. The anomalous
pattern will persist with above-normal rain chances and below-
normal high temperatures continuing beyond the short-term forecast
period.

Expect mostly cloudy skies with scattered to numerous showers
along with some thunderstorms across the area Monday. The better
chances appear to be across the north and northeast counties,
continuing the risk for localized flooding. Winds will be from the
south at 3-6 mph. Highs will range from the lower 80s north to
the upper 80s south.

05

.LONG TERM...
/Updated at 0345 AM CDT Sun Sep 04 2022/

Tuesday through Saturday.

A positively-tilted upper-level trough is forecast to generally
position from southern Texas northeastward all the way through the
Great Lakes at the beginning of the period. However, having already
been in place for a couple of days by this point, some changes to
its characteristics are expected to occur by Wed/Thu. Guidance
suggests a couple embedded shortwave disturbances will eject
northeast on Tuesday while another potent shortwave dives south
from the Upper Midwest through the Mississippi Valley by Wednesday
morning. Thereafter, this shortwave will interact with a small
upper-low near the base of the trough and the overall system is
expected to "cut off" from the northern stream. The more broad
upper low is then progged to slowly meander near the lower
Mississippi Valley for (possibly) several days.

All things considered, this overall synoptic setup will favor
continued wet and stormy conditions across the region for all of the
long-term period. Due to the slow-moving nature of the cutoff low
through this time, the general forecast has not wavered much. I've
maintained elevated rain chances most days, with high temperatures
resultantly below their respective climate averages. Tue and Wed may
end up being the less active days before mid- to upper-level
dynamics/forcing increase on Thu. PoPs are the highest Thu
through Sat as the upper low positions near Louisiana with
southerly deep-layer flow establishing across the I-65 corridor,
along with a zone of upper-level divergence. PWs will remain
1.8-2.2" through this period suggesting scattered to widespread
showers and thunderstorms each day. We'll need to monitor forecast
trends over the coming days as this scenario could lead to
flooding issues.

40/Sizemore

&&

.AVIATION...
18Z TAF Discussion.

A wet and unsettled weather pattern will persist across the area
through this cycle. Expect rain showers with some thunderstorm
activity through the afternoon hours followed by continued chances
for showers overnight and again into the day on Monday with some
thunderstorms possible by late morning. The highest chances for
activity will be across the northern and eastern areas. Potential
for thunder will remain too low to include at any terminal today
and tomorrow.

05

&&

.FIRE WEATHER...

All fire weather elements will remain below critical thresholds
over the coming days. Moisture content will remain elevated with
periods of showers and thunderstorms for the next several days,
mainly in the afternoon and evening. Surface and transport winds
will remain in a southerly to southeasterly direction at 5-10 mph
this afternoon before becoming more southwesterly tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     70  83  68  87  69 /  80  80  30  40  20
Anniston    70  84  70  87  70 /  80  70  30  40  20
Birmingham  71  84  70  87  71 /  80  70  20  40  20
Tuscaloosa  72  85  70  87  71 /  60  60  20  40  20
Calera      70  84  70  87  71 /  70  70  20  40  20
Auburn      71  85  70  88  71 /  80  70  20  30  20
Montgomery  72  88  73  91  73 /  60  60  20  30  20
Troy        72  88  71  91  72 /  50  60  20  30  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 4, 1:03 PM CDT, 22 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
103 PM CDT Sun Sep 4 2022

ALZ011>015-017>050-052115-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
103 PM CDT Sun Sep 4 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Periods of heavy rain could result in flash flooding through this
evening for parts of Central Alabama. Locations east of Interstate
65 and north of Interstate 20 are most at risk for flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through Sunday evening.

In the hours before

Local storm report, Sep 4, 8:13 AM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
813 AM CDT SUN SEP 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     NON-TSTM WND DMG 2 NNE NEW MOON          34.41N 85.51W
09/04/2022                   CHEROKEE           AL   EMERGENCY MNGR

            TREE DOWN ON POWERLINES.

&&

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 2:08 AM CDTAreal Flood AdvisoryBMXCherokee3 hr
Sep 4, 4:04 AM CDTFlash Flood WarningBMXCherokee4 hr
Sep 4, 7:16 AM CDTAreal Flood AdvisoryBMXCherokee3 hr
Sep 4, 8:00 AM CDTAreal Flood AdvisoryBMXCherokee3 hr
Sep 4, 11:58 AM CDTAreal Flood AdvisoryBMXCherokee, Etowah4 hr
Sep 4, 11:59 AM CDTAreal Flood WarningBMXCherokee24 hr
Sep 4, 2:35 PM CDTAreal Flood AdvisoryBMXCalhoun3 hr
Sep 4, 3:35 PM CDTAreal Flood AdvisoryBMXMarion, Winston3 hr
Sep 4, 4:20 PM CDTAreal Flood AdvisoryBMXBlount, Jefferson, Walker3 hr
Sep 4, 4:54 PM CDTAreal Flood AdvisoryBMXJefferson5 hr
Sep 4, 5:31 PM CDTFlood WatchBMXBibb, Blount, Calhoun, Chambers, Cherokee, Chilton and 18 more25 hr
Sep 4, 6:58 PM CDTAreal Flood AdvisoryBMXShelby6 hr

Nearby

Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.